MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3125-1200S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 02/13/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported, the nail broke.The broken nail was explanted on 13th february.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.The appearance of the breakage surface of the posterior web suggests that the nail breakage had its origin in this area.The fracture pattern resembles a fatigue fracture (evident by appearance of lines of rest/ waves).Starting from that region with an incipient crack the breakage progressed through the cross section.As a result of which the anterior web broke in a much quicker way with increased tensile load.Plastic deformation was not found.Severe drill marks were found at the lateral entrance of the proximal through hole at the posterior web; they progress through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) at the lateral edge of the posterior web.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A clinical statement was requested for the evaluation of the provided medical data.Following statements are opined by him: ¿the marks may have contributed to the breakage of the nail.In this case i would say that there is an intraoperative problem associated with the breakage and more relevant.It can be seen on the postoperative images.The nail was not inserted in the greater trochanter region but laterally and dorsally.That led to a rotational error of the proximal fragment and to a dissidence of the lateral and dorsal part of the fracture.Additionally the load after mobilization did not go intramedullarily but lateral from the nail/bone construct.The dissidence promoted this further and in the end nail breakage occurred.Maybe this could be further supported by the preoperative ct-scan-we only have the pilot image of it, though.¿ based on the above investigation, the root cause of the failure is user related.The breakage happened due to an improper placement of nail and intra-op misdrilling on the posterior web of the nail.The misdrilling created a notching effect and reduced the fatigue strength around the web, leading to breakage of the nail upon mobilization in a fatigue manner.The improper nail/bone construct allowed uneven load sharing which also contributed to this failure.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
It was reported, the nail broke.The broken nail was explanted on 13th february.

Brand Name
TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9832742
Report Number0009610622-2020-00107
Device Sequence Number3029491
Product Code HSB
UDI-Device Identifier04546540375087
UDI-Public04546540375087
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2023
Device Model Number3125-1200S
Device Catalogue Number31251200S
Device Lot NumberK0A94D1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2020
Initial Date Received by Manufacturer 02/17/2020
Supplement Date Received by Manufacturer03/28/2020
Initial Report FDA Received Date03/14/2020
Supplement Report FDA Received Date04/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;